MPN Voice
2,948 members4,466 posts

First dose of Interferon

Well, last night I had my first injection of Interferon Roferon A, which was interesting. I took it about 6pm and within an hour was very achey, which led to what can best be described asfull on flu/fever/nausea by 10pm. I took some paracetamol and by the early hours started to feel better.

Today I feel hungover - headache and fussy head.

I appreciate these are the common side effects so was expecting it but wasn’t quite prepared for the intensity.

My question is, do the side effects lessen the more you take it and it gets into your system?

Thanks

Pete

12 Replies
oldestnewest

Pete

What dose are you on and is this 3 x per week?

The side effects are meant to diminish over time but you could ask for Pegasys if not.

Not sure whether this is a dangerous thing to say since have to be sensible and give up Inf if side effects too bad, especially depression. However it may give you some comfort to know that one famous Hem (Hasselbalch) is quoted as saying he believes that the greater the initial reaction the more likely the drug will work effectively on you.

But I must caveat that Hasselbalch is also quoted as saying 50% of people drop out.

These are both quotes from posters like us and claimed to be directly from the great man so please treat with circumspection. I believe genuine but...

Please keep us updated re progress.

Best

Paul

Reply

Hi Pete,

I had a very similar experience to this when I was taking Roferon interferon. It does get slightly easier in the physical sense, but I never got to a stage that I'd consider manageable.

Give yourself plenty of time and space to deal with the side effects, the physical and psychological aspects are hard, but I don know people who after a month or so have levelled out.

In my case I was started on too high of a dose. which you may want to speak to your doctor about when you next get results (if they're not good/side effects are still bad).

In the end I couldn't hack the side effects. I have been fortunate enough to get clearance to have Pegasys interferon (its pegylated, so I take less, its a slow release version, or that's how I understand it!) This one is completely different. It acts on my platelet count in a more effective way, side effects are way less, I am even tailoring the dose down because it seems to be doing exactly what its meant to be.

Keep going though. You're doing the right thing taking in on an evening, I hope you feel better soon!

If you'd like to ask any questions just let me know!

Rochyne

1 like
Reply

I am the same interferon and I remember the 1st dose I took doing exactly the same, I have preserved and now 7 weeks on it I have no problems, no side effects, take it about 1hr before I go to bed and have always taken paracetamol with it and I sleep through any symptoms. I feel very lucky as I know a lot of people struggle. It has halved my platelet count. At diagnosis in December my platelets were 1 million now they are 522. Hope it gets better for you.

1 like
Reply

Wow Pete

Thanks for sharing that info. I have read that the symptoms do improve over time and as others have shared this is often the case although not everyone has had that experience. I really hope u start to feel better soon and that it does the job it is supposed to do. Best of luck !!!

Reply

Good morning. My first injection gave me an awful reaction in the middle of the night and I was totally unprepared for it. But every since, and I have been taking it for two years now, I have never had that intense reaction again. I am still tired the next day but that could be the condition I have ET. The upside is that my blood counts are the best they have always been.

Good luck with it all and remember to be kind to yourself.

1 like
Reply

Hi Pete,

Thanks for your message, I dont know if you have taken any others meds for your MPN or which one you have, and do you work? I ask because i wasnt prepared psychological side effects of INF and thought I had it all under control, I personally ended up having to be taken off it and its a long story please message me again if you want any that info) we all respond differently to all of the medications and this may be the the right choice for you. Be guided by your consultant and blood results, and in time how you feel, I kept a notebook for first 6 months and found that helpful to see a tend of how I was doing. Best of luck to you, let us know how you get on

Marie

Reply

I started referon just before Xmas, 3miu, 3 times per week. First dose was similar to you but didn't kick in until about 6 hours later when my body almost went into a seizure with the chills, uncontrollable shaking with cold. But this has never happened since, yay! I do feel weak and have little energy but otherwise I persevere as I am tolerating this a lot better than hydroxyurea.

Like others' I take mine just before going to bed and take 2 paracetamol tablets, generally sleep like a baby through the night.

Give it a little more time, 1st one is always the worst 😀

2 likes
Reply

Hi Pete,

I have been on Roferon since 2004, 3 x 3 miu then, now 6 x 3 miu weekly. I can say there is a notable difference on that one day when I'm not under the influence of interferon, have more energy, don't feel as if I will come down with a flu or as if I just got over a flu, but the upside is that all those symptoms go away after paracetamol. A first few shots were the worst but side effects diminish over time, and it is better to take paracetamol at the time of injecting Roferon instead of waiting for joint or muscle pains and taking it then.

Here in Croatia Pegasys is not an option for ET so I have to put up with whatever side effects I get if I want to be on interferon, but you could try asking for Pegasys if you wouldn't be able to tolerate Roferon.

Zlata, diagnosed with ET in 1999

Reply

Pete

Thanks for update. I’ve read elsewhere that can take one to three months for the flu to settle down although some people longer and some minimal effects. I will be asking my Hem whether there is any truth in this alleged claim by Hasselbalch that the flu reaction means the drug is working for you.

The greatest problem with all these drugs is that don’t work for everyone. INF seems to help reduce counts/Allele Burden in most people but goes on to have pretty spectacular results in a small sub set of patients, actually reducing fibrosis.

You would have thought someone would have done a survey of this small subset to see if a correlation between drug side effects and disease control. Or on the flip side, between drug side effects and toxicity.

Intuitively, I tend to think that if INF is doing the business, activating your immune system T cells, then you will get the reaction you are getting but this really is a question for our Hems.

Do you get a temperature as well with the shakes?

Reply

Thanks for all your messages folks! I’ve read them with great interest. Just to clarify I have PV and taking 3 x 3 miu per week which I’ve been told is the lowest dose.

Took second dose last night a bit later at 8pm and paracetamol not long after. I must admit I felt perfectly well until I woke up in the early hours with the major shivers again and uncontrollable shaking! I had to get my wife to get me some more paracetamol and within 10-15 mins I was relatively okay again. Today, just feel a bit tired.

Overall, I’d say it was an improvement on the first one - I think the secret is maybe two lots of paracetamol 4 hrs apart to sort out the shivers.

I’ll persevere but if doesn’t improve majorly over time, I’ll ask for Pegasys.

Thanks again.

Pete

1 like
Reply

It can help to have a spare blanket and fill a vacuum flask with hot water to put into a hot water bottle as soon as the shaking begins. Once your body warms the shaking will stop and your muscles will relax (hopefully - it did with me).

2 likes
Reply

Just a quick update; had a the third dose on Monday night and low and behold, no side effects whatsoever. Had blood tests yesterday and miraculously it’s pulled all cell counts within near normal range, for example white count from 18 to 8 and platelets from 650 to 400.

Haem nurse said he’d not seen that sort of reaction before and would explain why I felt so rough to start. Back next week to see if the dose is still right.

Pete

Reply

You may also like...